Kansas, 2020

High Wind in Kansas, March 28, 2020

March 28, 2020 · NWS DDC · 7 events in 6 counties and zones

Yet another strong cold front swept across the region producing very strong winds.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Yet another strong cold front swept across the region producing very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 28, 4:40 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 4:40 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 AM CDT Sat Mar 28 2020

...Updated aviation discussion ...

.SHORT TERM...(Today and tonight)
Issued at 410 AM CDT Sat Mar 28 2020

A strong upper level trough was moving out over the central High
Plains early this morning and was starting to close off per
indications from the latest water vapor imagery. At the surface,
low pressure had moved out of southeast Colorado and was tracking
across southern parts of the forecast area along the old frontal
boundary. Low stratus continues to hang tough to the north of the
front and areas of dense fog were also developing. This will
likely warrant another Dense Fog Advisory through sunrise. Short
term models show the fog dissipating fairly quickly from west to
east by then.

Through the rest of this morning, the surface low will deepen as
it tracks to the northeast toward eastern Nebraska. A strong
pressure gradient will develop across western Kansas today behind
the low. Westerly winds will be increasing across all of western
and central Kansas after sunrise and then continue to increase as
they slowly swing around to the northwest through this afternoon.
The strong winds will be the most significant impact today and are
expected to increase to around 25 to 35 mph with gusts into the
40 to 50 mph range. A few stronger gusts will be possible,
especially over central Kansas in the vicinity of Hays, this
afternoon.

As the upper low moves out, areas of light rain are expected to
develop and spread to the east northeast, especially along and
north of the Highway 50/56 corridor. This is already handled
pretty well in the going forecast but will also include a slight
chance for light rain farther south as some of the short term CAMs
are suggesting that possibility.

Rain chances will be ending from west to east and should be mostly
out of central Kansas by this evening. Likewise, winds will
diminish by this evening as the surface low continues to move away
from the region.

Tonight will be clear and cooler. A downslope component to the
winds should help keep temperatures from bottoming out too hard
but we should still see lows falling into the low to mid 30s.

.LONG TERM...(Sunday through Friday)
Issued at 410 AM CDT Sat Mar 28 2020

On Sunday, the central Plains will be in between systems. Weak
upper level ridging will be in place as todays storm moves into
the Great Lakes region and the next system digs into the Desert
Southwest. Should be a pleasant day with mostly sunny skies and
high temperatures well into the 60s.

The next upper trough approaches the central and southern High
Plains on Monday. Return low level southerly flow will pull better
low level moisture (dewpoints in the upper 40s and low 50s) back
into southern and southwest Kansas. Scattered showers and
thunderstorms should develop during the afternoon. Instability
increases to around 1000 j/kg across western sections of the
forecast area, to the east of a dry line. Could be at least a
marginal threat for a few strong to severe storms. Otherwise, it
looks like a fairly decent rain maker for a good part of the area
except for the far west counties.

Later in the period, the models show a strong upper system moving
southeast across the northern Plains and Midwest with strong west
northwesterly flow extending south into the central Plains. This
should bring shot of cooler air to the region along with a slight
chance for precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM CDT Sat Mar 28 2020

Areas of fog will get swept east out of the southwest and central
Kansas terminals through the early morning hours. A few areas of
very light rain could move into the Garden City and Dodge City
terminals during the late morning or early afternoon. IFR to MVFR
cigs will linger through much of the day before dissipating from
southwest to northeast by mid to late afternoon. Very strong northwest
winds will also impact operations at area terminals from mid morning
through the remainder of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  33  65  42 /  20   0   0   0
GCK  54  31  64  39 /  30   0   0   0
EHA  56  33  65  38 /  20   0   0   0
LBL  58  31  65  39 /  10   0   0   0
HYS  52  34  65  40 /  50  10   0   0
P28  61  38  68  42 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for KSZ031-
044>046-063>066-076>081.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Mar 28, 3:50 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
450 AM CDT Sat Mar 28 2020

KSZ030-031-043>046-061>066-074>081-084>090-291000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
450 AM CDT Sat Mar 28 2020 /350 AM MDT Sat Mar 28 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of dense fog will exist across portions of central and
southwest Kansas early this morning. The fog will be dissipating
from west to east and should be mostly gone by around or shortly
after sunrise. A Dense Fog Advisory is in effect until 9 am for
parts of the area.

Gusty northwest winds are expected to develop over all of central
and southwest Kansas today. Strongest winds will be over central
and parts of west central Kansas where gusts to 50 mph are expected.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Elevated to Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another storm system will impact the central High Plains on Monday
into Monday night. There will be a marginal risk of severe storms
Monday afternoon with quarter size hail being the main threat.

Days 2-7 Hazards
----------------
* Sunday
  - Fire weather: Limited risk

* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Fire weather: Limited risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Limited risk

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Mar 28, 9:24 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 1 NE JOHNSON CITY       37.58N 101.73W
03/28/2020  M60 MPH          STANTON            KS   PUBLIC

&&

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Hamilton

When
March 28, 9:35 AM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at 8 S Coolidge.

High Wind, Stanton

When
March 28, 9:55 AM CST
Where
Stanton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Observed at 1 NE Johnson.

High Wind, Grant

When
March 28, 10:10 AM CST
Where
Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Observed at 2 NNW Ulysses.

High Wind, Meade

When
March 28, 10:25 AM CST
Where
Meade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Observed at 4.9 NE Meade.

High Wind, Seward

When
March 28, 10:55 AM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at 4 NE Hayne.

High Wind, Ford

When
March 28, 11:29 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

High Wind, Ford

When
March 28, 12:08 PM CST
Where
Ford forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884096, 884093, 884094, 884095, 884097, 884098, 884099.